Indiana, 2021

Flash Flooding and Flood in Indiana, July 8 to 12, 2021

July 8 to 12, 2021 · NWS LMK · 13 events in 5 counties and zones

On July 8th, a cold front dropped south through southern Indiana in a saturated environment. Even with moderate instability and shear values, severe thunderstorms were able to produce wind damage across southern Indiana along the Interstate 65 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On July 8th, a cold front dropped south through southern Indiana in a saturated environment. Even with moderate instability and shear values, severe thunderstorms were able to produce wind damage across southern Indiana along the Interstate 65 corridor. In the following days, the front stalled and remained in the area causing isolated wind damage and flash flooding in the same part of Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 2:16 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 8, 2:16 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Thu Jul 8 2021

.Short Term...(This evening through Friday)
Issued at 305 PM EDT Thu Jul 8 2021

Shaping up to be quite a warm and muggy day across the Commonwealth
with afternoon temperatures in the lower to mid 80s and dewpoints in
the lower to mid 70s. Earlier morning stratus have finally given way
to mostly sunny skies with a scattered cu deck over the area. It has
been a relatively dry day for most locations as well, with just some
widely scattered showers. However, expect increasing chances for
showers and storms as we move through the afternoon and evening
hours as a cold front approaches the area.

Current surface analysis places an area of low pressure over Lake
Erie with the front extending southwest across northern OH, central
IN and into northwest AR. Ahead of and along the front, radar
imagery displays a scattered/broken line of showers and storms
sinking southward towards the area, some of which have been severe
at times. Mesoanalysis indicates moderate instability over the area
with SBCAPE of around 2000-3000+ J/kg and plentiful moisture with
PWATs between 1.7-2.0 inches. Additionally, seeing relatively steep
low-level lapse rates (7.5 - 8 C/km) along with DCAPE values
generally between 700-1000 J/kg. Effective Shear will remain a bit
modest with values of 20-25 kts; however, this should still be
sufficient for a few organized multicell clusters and/or bowing line
segments to form. Overall, the main threats within any stronger
storms will be locally damaging winds, frequent cloud to ground
lightning, and torrential rainfall which may lead to localized
flooding issues. Regarding timing, expect stronger storms to begin
pushing into southern IN/northern KY by 08/20Z-22Z then continuing
to move southward reaching central and southern KY by 09/00Z-02Z.
However, widely scattered showers and storms will still be possible
out ahead of the main line.

Precip will then come to an end from NW to SE later tonight in the
wake of the cold front passage, with the frontal boundary then
expected to stall out near the KY/TN border. Despite the passage of
the weak front, overnight lows will remain in the mid 60s to lower
70s. Friday will then be mostly dry as surface high pressure briefly
builds in over the area, with scattered afternoon and evening
convection possible across southern KY near the frontal boundary.
Highs will feature temps in the lower to mid 80s across the southern
IN and northern KY with mid to upper 80s across southern KY.

&&

.Long Term...(Friday night through Thursday)
Issued at 315 PM EDT Thu Jul 8 2021

Unsettled pattern shaping up as a disturbance in the NW flow aloft
drops out of the Canadian Prairies Fri night and closes off by late
Sat over the Lower Missouri Valley. Later in the weekend the Bermuda
ridge builds into the southeast CONUS to stop the closed low from
going anywhere, not to mention increasing the southerly flow and
associated moisture feed into the Ohio Valley. The result will be
multiple waves of showers and storms, especially Saturday through
Monday.

Most of these waves will be difficult to time, but there is a decent
signal for showers and storms riding ESE along the warm front late
Fri night into Sat morning. Additional rounds of precip Sat through
Monday night could lead to localized flooding if the same locations
repeatedly see heavy rainfall. Expect widespread rainfall amounts
either side of 2 inches, with 3-4 inch totals possible where the
front sets up, most likely north of our area of responsibility in
Indiana. Temps will be modulated by clouds and precip, with
overnight mins near normal and afternoon highs just a bit below
normal for this time of year.

By Tuesday the upper low finally begins to lift out, and rising
heights aloft will support the return of more typical daytime temps,
but we will hang on to the diurnal 20-30% POP for pop-up storms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Thu Jul 8 2021

IMPACTS: Scattered showers and storms are expected this afternoon
and evening, with brief reductions in visibility and gusty winds
possible in stronger storms. MVFR CIGs will once again be possible
overnight into Friday morning.

DISCUSSION: Low clouds from earlier this morning are finally
beginning to break up over the area, with all TAF sites now varying
between a SCT-BKN deck at around 2500 - 3500 ft. In general, VFR
conditions are expected to prevail through the remainder of the
afternoon and evening hours.

As a cold front slowly sinks southeast towards the area later today,
expect increasing chances of showers and storms. The best coverage
is progged to be during the 08/21Z - 09/03Z timeframe. Have tried to
narrow down the most likely time for each TAF site to see
strong/severe storms and included TEMPOs for TSRA and reduced vsbys.
The main threats within stronger storms will be locally gusty winds,
torrential rainfall, and frequent lightning.

Precip should then push south of the TAF sites overnight with drier
weather briefly building in behind the cold front. Winds will veer
to the N then NW into Friday with speeds generally around 5 kts.
MVFR CIGs will be possible again overnight as low stratus build in
over the area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Jul 8, 2:23 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
323 PM EDT Thu Jul 8 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
323 PM EDT Thu Jul 8 2021 /223 PM CDT Thu Jul 8 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible into tonight. The strongest
storms will be capable of producing locally damaging winds,
torrential rainfall and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of showers and storms are possible Friday night
through Tuesday. Rainfall amounts around 2 inches are likely with 3
to 4 inches possible which could result in localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

JML/RAS

In the hours before

Special weather statement, Jul 8, 3:05 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
405 PM EDT Thu Jul 8 2021

INZ079-082030-
Jefferson-
405 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 404 PM EDT, a strong thunderstorm was located near Vernon, moving
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Smyrna, Dupont, Middlefork, Canaan, Five Points, China,
Belleview, Bryantsburg and Wirt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3889 8522 3875 8547 3887 8557 3888 8557
      3888 8554 3891 8554 3891 8527
TIME...MOT...LOC 2004Z 318DEG 27KT 3898 8553

JML
Special weather statement, Jul 8, 3:46 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
446 PM EDT Thu Jul 8 2021

INZ078-079-082115-
Jefferson-Scott-
446 PM EDT Thu Jul 8 2021

...LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND SCOTT
COUNTIES IN INDIANA...

At 445 PM EDT, radar indicated strong thunderstorms from near Vernon
to 6 miles south of North Vernon to 8 miles southeast of Seymour to
Scottsburg. Movement was southeast at 20 mph.

Winds in excess of 45 mph are possible with these storms. Small hail
has been reported as well.

Locations impacted include...
Madison, Scottsburg, Austin, Hanover, Smyrna, Kent, Dupont,
Wakefield, Middlefork, and Canaan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring. Seek a safe shelter inside a
building or vehicle.

LAT...LON 3885 8520 3874 8541 3867 8555 3865 8578
      3866 8583 3875 8584 3878 8580 3881 8579
      3882 8574 3883 8573 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 2045Z 318DEG 19KT 3901 8551 3891 8566 3886 8581 3869
8579

13
Special weather statement, Jul 8, 4:10 PM EST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
510 PM EDT Thu Jul 8 2021

INZ083-082145-
Dubois-
510 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBOIS COUNTY...

At 510 PM EDT, a strong thunderstorm was located 7 miles east of
Winslow, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jasper, Duff, Portersville, Millersport, Ireland, Maltersville and
Haysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8695 3851 8693
      3850 8691 3850 8688 3851 8686 3832 8682
      3832 8707
TIME...MOT...LOC 2110Z 262DEG 26KT 3840 8708

JML

The radar

The Louisville radar (KLVX), 98 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 8, 4:11 PM EST
Where
Jefferson County, 1.38 mi SE of Smyrna
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.767, -85.460

There was a tree over Chicken Run Road.

Thunderstorm Wind, Floyd

When
July 8, 6:07 PM EST
Where
Floyd County, 0.28 mi N of Floyds Knobs
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.324, -85.869

Power lines were down at Paoli Pike and Old Hill Road.

Thunderstorm Wind, Clark

When
July 8, 6:26 PM EST
Where
Clark County, 0.7 mi NW of Bonnenburger
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.287, -85.760

A tree was down on a power line on West Harrison Avenue.

Thunderstorm Wind, Clark

When
July 8, 6:26 PM EST
Where
Clark County, 0.62 mi ENE of Oak Park
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.304, -85.690

A tree was down over Park Lane.

Thunderstorm Wind, Clark

When
July 8, 6:26 PM EST
Where
Clark County, 0.18 mi SW of Parkwood
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.318, -85.782

A tree was down on Gutford Road.

Thunderstorm Wind, Clark

When
July 8, 6:26 PM EST
Where
Clark County, 1.51 mi SSW of Watson
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.329, -85.707

A tree was down on Rolling Ridge Way.

Thunderstorm Wind, Clark

When
July 8, 6:26 PM EST
Where
Clark County, 0.51 mi NE of Jeffersonville Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.334, -85.743

A tree was down on Hamburg Pike and Bishop Road.

Thunderstorm Wind, Clark

When
July 8, 6:26 PM EST
Where
Clark County, 1.21 mi ESE of Cementville
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.341, -85.731

A tree fell on Crums Lane.

Thunderstorm Wind, Clark

When
July 8, 6:26 PM EST
Where
Clark County, 0.89 mi SSW of Hamburg
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.368, -85.774

Power lines were down on Cedardale Drive.

Flood, Clark

When
July 8, 6:29 PM EST to 8:29 PM EST
Where
Clark County, 1.38 mi N of Oak Park to 1.3 mi N of Oak Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.320, -85.700

Water was over the road at Presidential Place and Washington Way.

Thunderstorm Wind, Harrison

When
July 10, 5:42 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -86.130

There were multiple broken large tree limbs.

Flash Flood, Clark

When
July 12, 9:00 AM EST to 11:00 AM EST
Where
Clark County, 2.76 mi ENE of Henryville to 3.3 mi NE of Henryville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.552, -85.727

There was flooding over Heil Road.

Flash Flood, Scott

When
July 12, 9:00 AM EST to 10:00 AM EST
Where
Scott County, 2.19 mi SSW of New Frankfort to 2.27 mi SE of Blocher
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.699, -85.728

Multiple roads flooded east of Scottsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970302, 970303, 970304, 970305, 970306, 970307, 970308, 970309, 970311, 970300, 970313, 970295, 970296.